Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 236, NWS Morristown, TN

June 22, 2009Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 22, 2009, 6:09 AM EDT for Blount County, Sevier County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2009, 6:09 AM EDT (10:09 UTC)
Expired
Jun 22, 2009, 6:45 AM EDT
In force
36 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1923 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 22, 3:00 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT MON JUN 22 2009

.SHORT TERM (TODAY AND TONIGHT)...REMAINS OF A STALLED FRONTAL
BOUNDARY CONTINUES TO BE STRETCHED NORTHWEST TO SOUTHEAST ACROSS THE
MRX CWA.  WITH THIS...WILL CONTINUE TO SEE CONVECTION DEVELOPING
ALONG IT AND PROVIDE OCCASIONAL SHOWER AND THUNDERSTORM ACTIVITY TO
THE AREA TODAY AND TONIGHT.  INITIALLY...MAIN TRACK WILL LIE ACROSS
THE CENTRAL PART OF THE CWA...THEN THROUGH THE DAY THE BOUNDARY MAY
SAG A BIT SOUTHWESTWARD.

.LONG TERM (TUESDAY THROUGH SUNDAY)...HIGH PRESSURE OVER THE CENTRAL
U.S. WILL STRENGTHEN EARLY IN THE EXTENDED...KEEPING THE SOUTHERN
APPALACHIAN REGION IN NORTH TO NORTHWEST FLOW ALOFT.  THE STALL
BOUNDARY OVER THE AREA WILL BECOME MORE NORTH TO SOUTH ORIENTED FOR
TUESDAY AND CONTINUE TO CARRY OCCASIONAL CONVECTION THROUGH THE
AREA.  THE BOUNDARY WILL SLOWLY DISSIPATE MID WEEK AS THE CENTRAL
U.S. RIDGE CONTINUES TO STRENGTHEN AND EXPAND EAST INTO OUR AREA.
THIS SHOULD SUPPRESS CONVECTION OVER OUR AREA AND LEAD TO GENERALLY
HOT AND DRY CONDITIONS ON WEDNESDAY. WEATHER EXPECTED TO BECOME
UNSETTLED ONCE AGAIN DURING THE LATTER PART OF THE EXTENDED AS THE
STRENGTH OF THE RIDGE DECREASE AND ANOTHER WEAKENING FRONTAL
BOUNDARY DROPS INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  94  72  92  70  92 /  30  20  20  10  10
KNOXVILLE AIRPORT, TN    90  70  89  67  88 /  40  30  20  10  10
OAK RIDGE, TN            92  69  91  68  90 /  40  30  20  10  10
TRI CITIES AIRPORT, TN   87  64  88  64  86 /  30  20  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 22, 5:30 AM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT MON JUN 22 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT MON JUN 22 2009 /430 AM CDT MON JUN 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY DRAPED ACROSS EAST TENNESSEE. LOCALIZED RAINFALL
AMOUNTS NEAR TWO INCHES ARE POSSIBLE. AN ISOLATED SEVERE STORM IS
POSSIBLE WITH THE MAIN THREAT BEING DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 3:46 AM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 AM EDT MON JUN 22 2009

TNZ035-067-220845-
MORGAN-ROANE-
346 AM EDT MON JUN 22 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING MORGAN AND ROANE
COUNTIES...

AT 345 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF WARTBURG...MOVING SOUTHEAST AT 25
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:37 AM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Sevier38 min
Jun 22, 6:42 AM EDTFlash Flood WarningMRXMorgan3 hr
Jun 22, 12:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Morgan, Scott61 min
Jun 22, 1:57 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Knox, Morgan, Roane and 2 more63 min
Jun 22, 1:57 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk48 min
Jun 22, 2:04 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Polk56 min
Jun 22, 2:18 PM EDTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, Loudon, McMinn, Meigs and 6 more3 hr
Jun 22, 2:36 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Grainger, Jefferson, Knox, Loudon and 8 more54 min
Jun 22, 2:49 PM EDTSevere Thunderstorm WarningMRXBledsoe, McMinn, Meigs, Rhea, Roane, Sequatchie56 min
Jun 22, 3:02 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe58 min
Jun 22, 3:24 PM EDTSevere Thunderstorm WarningMRXBledsoe, Blount, Bradley, Hamilton, McMinn, Meigs and 5 more66 min
Jun 22, 3:35 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.